Alert archive / New Mexico / High Wind Warnings in 2006

High Wind Warning 48, NWS Midland/Odessa, TX

December 10, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 10, 2006, 1:22 PM MST for Eddy County, New Mexico. It took effect at Dec 10, 2006, 11:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2006, 1:22 PM MST (20:22 UTC)
In effect from
Dec 10, 2006, 11:00 PM MST
Expired
Dec 11, 2006, 5:00 PM MST
In force
18 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 102022
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CST SUN DEC 10 2006

...A HIGH WIND WARNING IS IN EFFECT LATE TONIGHT AND MONDAY FOR
THE GUADALUPE MOUNTAINS...

.MID LEVEL WINDS WILL BE ON THE INCREASE TONIGHT AS AN UPPER
LEVEL STORM SYSTEM NEARS. SUSTAINED WEST WINDS OF 30 TO 40 MPH
WITH GUSTS TO 60 MPH ARE POSSIBLE...ESPECIALLY IN THE HIGHER
ELEVATIONS.

NMZ027-TXZ258-111000-
/O.UPG.KMAF.HW.A.0029.061211T0000Z-061212T0000Z/
/O.NEW.KMAF.HW.W.0048.061211T0600Z-061212T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
122 PM MST SUN DEC 10 2006

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
MST MONDAY...
...HIGH WIND WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
MST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST WINDS WILL INCREASE THIS EVENING TO 30 TO 40 MPH WITH GUSTS
TO 60 MPH...ESPECIALLY ABOVE 6000 FT. THE STRONG WINDS ARE EXPECTED
TO CONTINUE THROUGH THE DAY MONDAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
2 follow-up statements
000 
WWUS74 KMAF 111002
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CST MON DEC 11 2006

...A HIGH WIND WARNING IS IN EFFECT LATE TONIGHT AND MONDAY FOR
THE GUADALUPE MOUNTAINS...

.A TIGHT PRESSURE GRADIENT ASSOCIATED WITH AN UPPER LEVEL STORM 
SYSTEM OVER THE SOUTHERN ROCKIES WILL PRODUCE STRONG WINDS ACROSS
THE GUADALUPE MOUNTAINS TODAY. WEST TO SOUTHWEST WINDS OF 30 TO
40 MPH...WITH GUSTS AS HIGH AS 60 MPH...ARE EXPECTED TODAY. THE
PRESSURE GRADIENT WILL WEAKEN LATE THIS AFTERNOON AS THE UPPER
LEVEL STORM SYSTEM PULLS AWAY FROM THE AREA...AND WINDS ARE
FORECAST TO DECREASE THIS EVENING.

NMZ027-TXZ258-112315-
/O.CON.KMAF.HW.W.0048.000000T0000Z-061212T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
302 AM MST MON DEC 11 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

WEST WINDS WILL INCREASE THIS EVENING TO 30 TO 40 MPH WITH GUSTS
TO 60 MPH...ESPECIALLY ABOVE 6000 FT. THE STRONG WINDS ARE
EXPECTED TO CONTINUE THROUGH THE DAY MONDAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE OR LIGHT WEIGHT
VEHICLES...ARE URGED TO EXERCISE CAUTION WHILE TRAVELING ALONG
U.S. 62/180 THROUGH GUADALUPE PASS TODAY. BE ALERT TO SUDDEN GUSTS
OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS WHEN DRIVING ON
BRIDGES...OVERPASSES AND NORTH SOUTH ROADS.

$$

70
000 
WWUS74 KMAF 111611
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 AM CST MON DEC 11 2006

...A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE GUADALUPE
MOUNTAINS AND DAVIS MOUNTAINS ABOVE 6000 FT...

.A TIGHT PRESSURE GRADIENT ASSOCIATED WITH AN UPPER LEVEL STORM
SYSTEM OVER THE SOUTHERN ROCKIES WILL PRODUCE STRONG WINDS ACROSS
THE GUADALUPE AND DAVIS MOUNTAINS TODAY. WEST TO SOUTHWEST WINDS
OF 30 TO 40 MPH...WITH GUSTS AS HIGH AS 60 MPH...ARE EXPECTED.
THE PRESSURE GRADIENT WILL WEAKEN LATE THIS AFTERNOON AS THE UPPER
LEVEL STORM SYSTEM PULLS AWAY FROM THE AREA...AND WINDS ARE
FORECAST TO DECREASE THIS EVENING.

TXZ074-120000-
/O.EXB.KMAF.HW.W.0048.061211T1800Z-061212T0000Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
1011 AM CST MON DEC 11 2006

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 60 MPH ARE EXPECTED TO 
CONTINUE ABOVE 6000 FT. THE STRONG WINDS ARE EXPECTED TO DECREASE
EARLY THIS EVENING.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE OR LIGHT WEIGHT
VEHICLES...ARE URGED TO EXERCISE CAUTION. BE ALERT TO SUDDEN GUSTS
OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. 

$$

NMZ027-TXZ258-120000-
/O.CON.KMAF.HW.W.0048.000000T0000Z-061212T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
911 AM MST MON DEC 11 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

WEST WINDS OF 25 TO 40 MPH WITH A FEW GUSTS TO 60 MPH...ESPECIALLY
ABOVE 6000 FT ARE EXPECTED. THE STRONG WINDS ARE EXPECTED TO
DECREASE EARLY THIS EVENING.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE OR LIGHT WEIGHT
VEHICLES...ARE URGED TO EXERCISE CAUTION WHILE TRAVELING ALONG
U.S. 62/180 THROUGH GUADALUPE PASS TODAY. BE ALERT TO SUDDEN
GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 10, 1:17 PM MST, 5 minutes earlier.

Area forecast discussion, Dec 10, 1:17 PM MST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CST SUN DEC 10 2006

.SHORT TERM...
STRONG SHRTWV TROF MOVING THRU 4 CORNERS REGION TONIGHT WITH ASSOCD
LEE TROFFING ACRS ERN NM/W TX. SW WINDS ACRS PLAINS THIS P.M.
EXPECTED TO DECOUPLE EARLY WITH SFC DWPNTS REMAINING IN THE M30S-40.
AGAIN CONCERNED ABOUT POTENTIAL FOR LIGHT FOG MON A.M. AND WILL
INCLUDE MENTION MAINLY ACRS THE E. OTHERWISE INCREASING WINDS ACRS
THE GDP MTNS ARE A CONCERN TONIGHT AS MID LEVEL SPEED MAX ASSOCD
WITH AFOREMENTIONED SHRTWV TROF MOVES ACRS NM. CROSS SECTIONS REVEAL
THAT MODEST MTN WAVE COUPLET DEVELOPS THIS EVENING WITH WELL
DEVELOPED AGEO CIRCULATION NOTED - 30KTS BLO MTN TOP LEVEL BY 06Z.
INITIAL HIGH WIND WATCH WAS EFFECTIVE AT 00Z THIS EVENING AND HAVE
OPTED TO PUSH THAT BACK TO 06Z AND UPGRADE TO WARNING. EXPECT THAT
STRONGEST WINDS OVERNIGHT WILL PRIMARILY BE CONFINED TO HIGHEST
ELEVATIONS.

.LONG TERM...
PROGRESSIVE BUT FAIRLY QUIET UPPER AIR PATTERN EXPECTED
THROUGH THE FORECAST CYCLE AS A SERIES OF UPPER TROUGHS
TRANSLATE ACROSS THE COUNTRY NORTH OF THE FORECAST AREA.
THE FIRST TROUGH WILL APPROACH MONDAY WITH ABOVE NORMAL
TEMPERATURES AND WINDY CONDITIONS DEVELOPING IN THE GUADALUPE
MOUNTAINS. LATEST GUIDANCE WIND FIELDS AND CROSS SECTIONS
INDICATE A MARGINAL HIGH WIND EVENT POSSIBLE LATE TONIGHT AND
MONDAY IN THE GUADALUPE MOUNTAINS WITH THIS SYSTEM. THIS UPPER
TROUGH WILL MOVE EASTWARD DRAGGING A WEAK PACIFIC FRONT INTO THE
REGION MONDAY NIGHT WITH TEMPERATURES KNOCKED BACK TO NEAR NORMAL
FOR TUESDAY. ANOTHER QUICK MOVING TROUGH WILL PASS BY TO THE NORTH
WEDNESDAY WITH LITTLE TEMPERATURE CHANGE AHEAD OF OR BEHIND IT
WEDNESDAY AND THURSDAY WITH CONTINUED DRY CONDITIONS. A SURFACE
LEE TROUGH BECOMES ESTABLISHED AGAIN FRIDAY AND SATURDAY WITH
MEDIUM RANGE GUIDANCE/ENSEMBLES IN REASONABLE AGREEMENT WITH THE
500 MILLIBAR FLOW PATTERN. ABOVE NORMAL TEMPERATURES WITH LOW
LEVEL THERMAL RIDGING ESTABLISHED. STAYED CLOSE TO MEXMOS NEXT
SUNDAY WITH TROUGH ACROSS THE WESTERN STATES AND CANADA. GRAPHICS
SUGGEST MUCH WARMER TEMPERATURES THAN MOS BUT CONCERNED ABOUT THE
COLD AIR BEGINNING TO BOTTLE UP ACROSS THE NORTHERN STATES AND
CANADA.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS MAY BE APPROACHED MONDAY ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AS THE DEWPOINTS DROP INTO THE 10-15
DEGREE RANGE. ONE CONCERN IS TEMPERATURES REMAINING COOL WITH THE
UPPER TROUGH NEAR. ANOTHER CONCERN IS THAT THE SURFACE WINDS WILL BE
MARGINAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  43  66  32  /   0   0   0   0
CARLSBAD NM                67  38  65  30  /   0   0   0   0
DRYDEN TX                  61  42  67  38  /   0   0   0   0
FORT STOCKTON TX           71  43  70  41  /   0   0   0   0
GUADALUPE PASS TX          58  38  59  31  /   0   0   0   0
HOBBS NM                   65  37  63  31  /   0   0   0   0
MARFA TX                   59  30  61  22  /   0   0   0   0
MIDLAND INTL AIRPORT TX    64  40  66  32  /   0   0   0   0
ODESSA TX                  64  42  66  32  /   0   0   0   0
WINK TX                    70  39  70  31  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST MONDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING FROM 12 AM CST (11 PM MST THIS EVENING) TO 6 PM
     CST (5 PM MST) MONDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

49/12
Hazardous weather outlook, Dec 10, 12:28 PM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CST SUN DEC 10 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
128 PM CST SUN DEC 10 2006 /1228 PM MST SUN DEC 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST WINDS WILL INCREASE OVER THE GUADALUPE MOUNTAINS TONIGHT
AHEAD OF AN UPPER LEVEL STORM SYSTEM. WEST WINDS OF 30 TO 40 MPH...
ALONG WITH GUSTS TO NEAR 60 MPH...WILL BE POSSIBLE MAINLY IN THE
ELEVATIONS ABOVE 6000 FT.

AREAS OF FOG MAY DEVELOP ACROSS THE EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS AFTER MIDNIGHT WITH VISIBILITY AS LOW AS 3 MILES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST WINDS WILL CONTINUE OVER THE GUADALUPE MOUNTAINS MONDAY.
WEST WINDS OF 30 TO 40 MPH...WITH GUSTS NEAR 60 MPH...ARE AGAIN
EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Dec 10, 7:25 AM MST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 AM CST SUN DEC 10 2006

NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-075-081-082-
101600-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-BIG BEND AREA-TERRELL-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...PECOS...MENTONE...RED BLUFF LAKE...
KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...
MCCAMEY...RANKIN...BIG LAKE...FORT STOCKTON...BIG BEND NP...
MARATHON...SANDERSON
825 AM CST SUN DEC 10 2006 /725 AM MST SUN DEC 10 2006/

...PATCHY DENSE FOG THROUGH MID MORNING...

AREAS OF FOG REMAIN IN PLACE THIS MORNING. THE FOG IS MOST
WIDESPREAD OVER THE PERMIAN BASIN...BUT IS ALSO IN LEA COUNTY NEW
MEXICO AND THE LOWER TRANS PECOS. VISIBILITIES WILL GENERALLY BE
AROUND 1 MILE... HOWEVER LOCALLY DENSE FOG IS REPORTED WITH
VISIBILITIES AROUND 1/4 MILE AT TIMES IN MIDLAND...ODESSA...
WINK...HOBBS...AND SEMINOLE.

THE FOG WILL BEGIN TO LIFT BETWEEN 9 AM CST /8 AM MST/ AND 10 AM
CST /9 AM MST/.

DRIVERS SHOULD BE PREPARED TO SLOW DOWN IF DENSE FOG
IS OBSERVED. REMEMBER TO USE LOW BEAM HEADLIGHTS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:25 AM MSTHigh Wind WatchMAFEddy10 hr

Nearby

High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.